Review All Allergies in Your Patients’ Health Histories—Not Just Drug Allergies

Michael W. Davis, DDS

0 Shares

Dentists routinely and very appropriately question their patients about drug allergies, including antibiotics, pain medication, and antianxiety medication. Any or all of these medications may enhance service with patient care. But caution is warranted, as the consequences of prescribing drugs that may induce an allergic reaction can be serious.  

Other materials also are so commonly associated with patient allergies that progressive healthcare facilities will eliminate or minimize their usage. Latex was formerly a mainstay material for patient care gloves and rubber dams. Today, latex products have largely been removed or eliminated from dental offices.

Dental restorative and prosthetic materials are no exception. Base metals such as nickel have long been associated with dental allergies. As a result, many clinicians have eliminated or limited utilization of non-precious base metals from their restorative practice. The same is also true for a minority of patients who may experience allergic reactions with acrylic employed as denture or partial denture bases.

Food allergies should not be overlooked either. For example, GC America’s MI Paste Plus has demonstrated very favorable results in resolving demineralized white-spot lesions on enamel and in reducing cervical root surface sensitivity. It includes GC America’s Recaldent, which is derived from naturally occurring protein found in cows’ milk. 

A clear warning label on the product states in red lettering: “CAUTION RECALDENT is derived from milk casein. Do not use on patients with a milk protein or hydroxybenzoate allergy. In case of allergic reaction; stop use, rinse mouth with water, and seek medical advice.”

Obviously, patients with a dairy allergy or patients who are allergic to food preservative benzoates should not use this product. The mechanism of how Recaldent works for tooth surface remineralization is very interesting. Regardless of its positive clinical efficacy for many patients, however, its use cannot be viewed as universally safe because of its potential for allergic reactions.

In fact, the US Food and Drug Administration posted an open advisory in August 2013 spelling out an adverse event report for MI Paste. Most recently, in April 2019, the parents of an 11-year-old child allege an anaphylactic reaction from the dairy protein in MI Paste, which resulted in the child’s death.

Continued vigilance in patient and parental questioning in reviewing health histories is essential to help prevent tragedies. A patient’s health history and medical status isn’t stagnant. It’s prudent to reevaluate and re-question patients at every clinical visit for a change in medical status inclusive of all forms of allergies.

Dr. Davis practices general dentistry in Santa Fe, NM. He assists as an expert witness in dental fraud and malpractice legal cases. He currently chairs the Santa Fe District Dental Society Peer-Review Committee and serves as a state dental association member to its house of delegates. He extensively writes and lectures on related matters. He may be reached at mwdavisdds@comcast.net or smilesofsantafe.com.

Related Articles

Antibiotics May Do More Harm Than Good

Allergy and Toxic Reactions to Local Anesthetics

What Happens When a Patient Dies in Your Office

 

 

 

 

 

buy ivermectin where to buy ivermectin for humans
where to buy viagra where can i buy viagra
cialis online buy cialis online